Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this river flood warning at Sep 10, 2019, 8:10 AM CDT for Gove County, Logan County, Kansas. It took effect at Sep 10, 2019, 8:53 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2019, 8:10 AM CDT (13:10 UTC)
- In effect from
- Sep 10, 2019, 8:53 AM CDT
- Expired
- Sep 10, 2019, 2:23 PM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River near Oakley (OKYK1). The gauge peaked at 9.03 ft at Sep 10, 2019, 8:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06860000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at Sep 10, 6:42 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 10, 6:42 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 AM MDT Tue Sep 10 2019 .SHORT TERM...(Today through Wednesday night) Issued at 209 AM MDT Tue Sep 10 2019 Latest upper air analysis shows southwest flow over the west half of the CONUS. At the surface a weak warm front/surface trough was progressing northward over Northwest Kansas. This surface feature had served as a focus for storm activity yesterday. By sunrise the boundary will be north of the forecast area. Behind the boundary dry air will be moving into the forecast area, so am not anticipating any fog development this morning. Today a dry line will move over the western half of the forecast area from the south as the surface low moves north over Colorado. During the afternoon a narrow corridor of isentropic lift will develop near the dry line. There is currently disagreement as to where the isentropic lift will develop, either over the central part of the forecast area or south of the forecast area extending up toward Tribune. By mid afternoon the mixed layer cinh should be low enough for an isolated storm to form. Confidence is slightly higher that storms will form more south of the forecast area then potentially develop further north toward Tribune during the latter half of the afternoon. However to account for the potential of storms developing over the central part of the forecast area near the dry line, decided to extend the chance for isolated storms north further. These storms will likely last into the early evening before ending by mid evening as the isentropic lift ends. Am thinking the intensity of these storms should be strong to potentially low end severe. The deep layer shear for day is similar to yesterday when hail up to half dollar size was reported with the strongest storms. Wednesday will be dry during the afternoon. A cold front will approach the forecast area from the northwest. Due to the tight surface pressure gradient and some of the winds from the low level jet overhead mixing down, south winds will be breezy. After midnight the cold front will move through the forecast area from the northwest. Along and ahead of the cold front an upper level short wave trough will also pass over the forecast area. This should lead to a rather widespread area of rainfall moving east across the forecast area ahead of the front. Deep layer shear increases during the night, supportive of super cells, and mixed layer cinh almost disappears during the evening. Mixed layer CAPE will be more than enough to support severe thunderstorms, however the 700-500mb lapse rates will be 6-7C/km, not very supportive of large hail development. The best timeframe for severe weather will be before the cold front moves through (after midnight). During the evening thunderstorms will transition from surface to elevated ahead of the cold front. Any severe weather should diminish in coverage during the latter half of the evening as the elevated CAPE declines. Main threats will be hail up to quarter size and wind gusts of 60-70 MPH (the threat for wind gusts will decrease through the evening). Due to the low level helicity present in the evening, there may be a threat for tornadoes prior to the front moving through. Storm activity should end behind the cold front. The cold front will be through the forecast area by sunrise on Thursday. .LONG TERM...(Thursday through Monday) Issued at 200 AM MDT Tue Sep 10 2019 Thursday will be breezy and cooler behind an early frontal passage. Expecting high temperatures in the upper 70s. Thursday night, will get into the return flow around the surface high. There is some weak isentropic lift on 310K after midnight south of Interstate 70. ECMWF also showing light QPF in the same area. For these reasons inclined to leave slight POPs in place for the 06z to 12z time period. Isentropic lift ends by 12z Friday morning, with a dry westerly flow forecast through the rest of Friday. Temperatures will once again reach the upper 70s. A weak disturbance in the zonal flow will come out of the central Rockies Friday night. Only the GFS showing some light QPF at this time, rest of the models are dry so will not have any POPs for now. Weekend will warm up as southern ridge begins to amplify and nudge into the central plains. The ridge will also result in dry conditions. Temperatures will warm into the mid to upper 80s both Saturday and Sunday. Upper pattern amplifies early next week with the ridge extending into southern Canada as a sharp trough traverses the Great Basin out west. Appears the ridge will still be close enough and be the dominant factor locally. Above normal temperatures and dry conditions should be the end result. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 538 AM MDT Tue Sep 10 2019 VFR conditions forecast for the TAFs. Main impact will be the breezy winds this afternoon and into the night. Otherwise, in the nearterm KMCK has visibility just above MVFR. Latest data indicates the site is on the southern edge of the lower visibility, with visibility improving over the next hour. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...024 AVIATION...JTL
Hazardous weather outlook, Sep 10, 3:20 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 220 AM MDT Tue Sep 10 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 220 AM MDT Tue Sep 10 2019 /320 AM CDT Tue Sep 10 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Flooding may still be ongoing in low lying areas of Logan and western Gove counties this morning. The flood waters should recede by late morning if not sooner. From 2 PM to 10 PM MDT there will be a risk for strong thunderstorms between Highway 25 and the Kansas Colorado border. Hail up to nickel size will be the main threats. If a severe thunderstorm does develop, hail up to half dollar size is possible. Confidence of large hail occurring is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Wednesday evening hail up to quarter size and wind gusts of 60-70 MPH may occur with the strongest storms. A tornado may also form with any storms that develop. The threat for severe weather will end by midnight as a cold front begins to move through from the north. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JTL
In the hours before
Local storm report, Sep 10, 7:06 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SSW WINONA 39.00N 101.27W
09/09/2019 E0.75 INCH LOGAN KS COCORAHS
LASTED 15 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 41 min |
| Sep 9, 7:27 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Sep 9, 7:47 PM CDT | Tornado Warning | GLD | Logan | 14 min |
| Sep 9, 7:56 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 9, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 48 min |
| Sep 9, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| Sep 9, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Sep 9, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 40 min |
| Sep 9, 8:59 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Sep 9, 9:17 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Sep 9, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 52 min |
| Sep 9, 10:03 PM CDT | Special Weather Statement | GLD | Logan | 42 min |
| Sep 9, 10:20 PM CDT | Special Weather Statement | GLD | Logan | 40 min |
| Sep 9, 10:39 PM CDT | Areal Flood Warning | GLD | Logan | 6 hr |
| Sep 9, 10:48 PM CDT | Special Weather Statement | GLD | Gove | 42 min |
| Sep 9, 11:30 PM CDT | Special Weather Statement | GLD | Gove | 45 min |
| Sep 10, 1:56 AM CDT | Areal Flood Warning | GLD | Gove | 3 hr |
| Sep 10, 4:30 AM CDT | Areal Flood Warning | GLD | Gove, Logan | 12 hr |
| Sep 10, 5:30 PM CDT | Special Weather Statement | GLD | Wichita | 45 min |
| Sep 10, 5:54 PM CDT | Special Weather Statement | GLD | Wichita | 51 min |
| Sep 10, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 56 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.